Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2018, 6:42 PM MDT for Kiowa County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 6:42 PM MDT (00:42 UTC)
- Expired
- May 18, 2018, 7:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
782
WUUS55 KPUB 190042
SVRPUB
COC061-190130-
/O.NEW.KPUB.SV.W.0020.180519T0042Z-180519T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
642 PM MDT FRI MAY 18 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Kiowa County in southeastern Colorado...
* Until 730 PM MDT
* At 641 PM MDT, a severe thunderstorm was located near Eads, or 30
miles northwest of Lamar, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eads, Haswell, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
Brandon, Neegronda Reservoir, Queens Reservoir and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10243 3827 10330 3852 10330 3853 10317
3861 10317 3861 10240
TIME...MOT...LOC 0041Z 273DEG 21KT 3848 10285
HAIL...1.25IN
WIND...60MPH
$$
KT4 follow-up statements
743
WWUS55 KPUB 190051
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
651 PM MDT FRI MAY 18 2018
COC061-190130-
/O.CON.KPUB.SV.W.0020.000000T0000Z-180519T0130Z/
Kiowa CO-
651 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR KIOWA COUNTY...
At 651 PM MDT, a severe thunderstorm was located over Eads, or 28
miles north of Lamar, moving east at 25 mph. Another severe storm
was over Haswell and was moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eads, Haswell, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
Brandon, Neegronda Reservoir, Queens Reservoir and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10243 3827 10330 3852 10330 3853 10317
3861 10317 3861 10240
TIME...MOT...LOC 0051Z 273DEG 21KT 3848 10277
HAIL...1.25IN
WIND...60MPH
$$
KT873
WWUS55 KPUB 190103
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
703 PM MDT FRI MAY 18 2018
COC061-190130-
/O.CON.KPUB.SV.W.0020.000000T0000Z-180519T0130Z/
Kiowa CO-
703 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 703 PM MDT, a severe thunderstorm was located near Eads, or 26
miles north of Lamar, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eads, Haswell, Chivington, Brandon, Neeoshe Reservoir and Queens
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10243 3827 10258 3839 10283 3838 10316
3849 10324 3853 10317 3861 10317 3861 10240
TIME...MOT...LOC 0103Z 276DEG 23KT 3846 10270
HAIL...0.75IN
WIND...60MPH
$$
KT690
WWUS55 KPUB 190114
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
714 PM MDT FRI MAY 18 2018
COC061-190130-
/O.CON.KPUB.SV.W.0020.000000T0000Z-180519T0130Z/
Kiowa CO-
714 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...
At 714 PM MDT, a severe thunderstorm was located near Chivington, or
25 miles north of Lamar, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County northeast of Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3844 10284 3846 10312 3853 10315 3861 10317
3861 10280
TIME...MOT...LOC 0114Z 273DEG 21KT 3846 10262
HAIL...<.75IN
WIND...60MPH
$$
KT308
WWUS55 KPUB 190124
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
724 PM MDT FRI MAY 18 2018
COC061-190134-
/O.EXP.KPUB.SV.W.0020.000000T0000Z-180519T0130Z/
Kiowa CO-
724 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Kiowa county until 800 PM.
LAT...LON 3844 10284 3846 10312 3853 10315 3861 10317
3861 10280
TIME...MOT...LOC 0124Z 273DEG 21KT 3846 10255
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:21 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 18, 3:21 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 321 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 321 PM MDT Fri May 18 2018 ...Severe Storms Possible This Evening... Line of convection coming off the mountains this evening. Severe Thunderstorm Watch for the southeast plains coming out. Effects of stable air on the plains uncertain. However, high res models suggest convection/severe storms will evolve. More activity expected tomorrow but with less severe threat due to cooler airmass. No time for further details. Severe weather ops underway. Also, Red Flag Warning that was in effect for the far southeast plains has been cancelled due to cold front moving much farther south than expected. .LONG TERM...(Saturday night through Friday) Issued at 321 PM MDT Fri May 18 2018 Saturday night-Sunday...Broad upper trough continues to translate north and east across Northeastern Colorado Saturday night with more west to southwest flow aloft developing across the area through the day Sunday, as short wave ridging building across the state ahead of more energy digging into the Great Basin. Scattered showers and thunderstorms over and near the higher terrain late Saturday afternoon to diminish through the evening, with models indicating some modest cape across the higher terrain on Sunday leading to another round of scattered afternoon and evening showers and storms over and near the higher terrain on Sunday, with a few possible storms moving across the Plains through the evening. Slightly warmer temperatures are expected on Sunday, with highs mainly in the 70s across the lower elevations and in the 50s and 60s across the higher terrain. Monday-Tuesday...Models continue to indicate moderate south to southwest flow aloft across the region as upper low spins across the Great Basin, with a few minor waves expected to eject across the Rockies. This will keep daily chances of showers and storms in the forecast through the period, with best coverage over and near the higher terrain. Should see temperatures warming back to above seasonal levels through the period. Wedensday-Friday...Moderate west to southwest flow aloft is expected across the area as Great Basin system progged to lift out across the Northern Rockies. Pattern supports drier and warmer weather with potential for critical fire weather conditions across the area once again. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 321 PM MDT Fri May 18 2018 Main concern will be KCOS as strong, possibly severe convection will be possible later this evening. Periods of MVFR to IFR are likely with the stronger storms and some hail cannot be ruled out. Greatest threat of convection will be between 21 and 24 UTC today. Otherwise expect VFR conditions. For KPUB, an isolated storm cannot be ruled out this evening. Otherwise expect VFR conditions. VFR expected at KALS next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, May 18, 11:34 AM MDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Fri May 18 2018 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Fri May 18 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible today across the plains of Southeast Colorado. The best chance of severe storms will generally be north of highway 50. Large hail up to the size of golfballs, wind gusts up to 70 mph and an isolated tornado may occur. The best chance of a tornado will be across Kiowa county. High fire danger is expected over far southern parts of the southeast Colorado plains today. The best chance for critical fire weather conditions will be across Baca and eastern Las Animas Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible across the southeast mountains and eastern plains Saturday and Sunday. Lightning, wind gusts up to 50 mph and small hail may accompany these storms. 2 to 4 inches of new snow will be possible across the higher elevations of Lake and Chaffee counties as well as Pikes Peak through Saturday. The rest of the higher terrain may see up to an inch of new snow. Thunderstorms will become more isolated in nature Monday through Thursday, and mainly tied to the higher terrain and immediately adjacent plains. The main threats with storms will be lightning, small hail and gusty winds up to 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening primarily over the plains north of Highway 50. 50/50
In the hours before
Special weather statement, May 18, 5:39 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT FRI MAY 18 2018
COZ084-085-190015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
539 PM MDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm
northwest of Yoder, or 29 miles east of Colorado Springs, moving
northeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern El
Paso County.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3904 10405 3888 10406 3883 10431 3895 10440
3913 10413 3913 10411
TIME...MOT...LOC 2338Z 240DEG 15KT 3891 10429
28Special weather statement, May 18, 6:09 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 609 PM MDT FRI MAY 18 2018 COZ084-085-190045- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 609 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 645 PM MDT... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near Yoder, or 34 miles southwest of Limon, moving east at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... rural areas of extreme east central El Paso county. A severe thunderstorm watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3883 10406 3881 10416 3899 10426 3908 10405 TIME...MOT...LOC 0008Z 247DEG 14KT 3892 10416 28
Local storm report, May 18, 6:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 SSE PUEBLO WEST 38.30N 104.75W
05/18/2018 M0.25 INCH PUEBLO CO NWS EMPLOYEE
&&Local storm report, May 18, 6:36 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
636 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 3 W PUEBLO WEST 38.31N 104.81W
05/18/2018 M0.88 INCH PUEBLO CO PUBLIC
&&Local storm report, May 18, 6:37 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 1 SE PUEBLO WEST 38.30N 104.74W
05/18/2018 M1.00 INCH PUEBLO CO NWS EMPLOYEE
&&Local storm report, May 18, 6:39 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
639 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 1 N PUEBLO WEST 38.33N 104.76W
05/18/2018 M0.75 INCH PUEBLO CO NWS EMPLOYEE
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 41 min |
| May 18, 6:09 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 18, 6:44 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 22 min |
| May 18, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 29 min |
| May 18, 7:09 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 51 min |
| May 18, 10:38 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| May 19, 2:58 PM MDT | Special Weather Statement | PUB | Custer | 47 min |
| May 19, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Pueblo | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.